Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Glasgow, MT

May 21, 2016Garfield County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 21, 2016, 4:49 PM MDT for Garfield County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2016, 4:49 PM MDT (22:49 UTC)
Expired
May 21, 2016, 5:45 PM MDT
In force
56 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Garfield County, MT

The radar

The Glasgow radar (KGGW), 107 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:55 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 21, 2:55 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service GLASGOW MT
255 PM MDT SAT MAY 21 2016

.SHORT TERM...for northeast Montana...tonight through Mon...
...Severe thunderstorms remain possible late this afternoon and
evening with large hail and damaging winds...

Are of thunderstorms have begun this afternoon. At 2pm, extend
entend from Stanford in central montana south to east of
Livingston. Much of this area is moving northeast and should
begin affecting the western zones later this afternoon. With
cloudcover breaking up east of a Billings to a Jordan line,
temperatures have responded with readings in the upper 70s to
lower 80s.

The big question is where thunderstorms will go over the next
several hours. The HRRR, which seems to be realistic, suggests
activity to develop over the central CWA about 300 pm while the
activity east of Livingston moves into the sw zones at about 5
pm. Activity should begin to wind down about 9 pm.

Upper low partially driving this, over oregon will drift into
southern alberta Sunday. Dry airmass will move into eastern
Montana will keep things somewhat dry but instability will bring
a slight chance of showers. A cooler day is expected with highs in
the 60s west to mid 70s east. A lake wind advisory is possible.

The intense upper low drifts into southern sask Monday. Winds
will be stronger and thus could be a bit choppy on Fort Peck
Lake. It will be cooler with highs mainly in the 60s. Best chance
for showers are over the nw zones. TFJ

.LONG TERM...Mon night through Sat...
The inherited long range forecast appears in fine working order
depicting an upper trough across the region helping to maintain
unsettled weather conditions. Given model spread, it is difficult
to pinpoint precise time periods or amounts to focus on.
Therefore, will leave broad-brush of slight chance to chance pops
throughout the period. Winds are also updated to reflect more
recent guidance. Maliawco

Previous long term discussion...

Synoptic Setup... long range begins with a large ridge running
from the southern Plains into the Great Lakes and up into Quebec.
A large Trough runs from off the coast of California through
western Montana and into northern Manitoba where it dips into a
much cooler arctic core. Southwest flow resides between these two
large airmasses dragging pacific moisture across northeast
Montana. A second synoptic trough/low is attempting to form over
the Gulf of Alaska.

Monday night onward... Long range has a very similar pattern
throughout with a southwest to zonal flow across eastern Montana
on a regular basis. The Pacific moisture feed during this time
means that PoPs will be higher than the climatic average.
However, mesoscale details are being washed out with slight
differences among multiple models. While a general active/wet
pattern is anticipated there are no key features or boundaries
that can at this time maintain focus from model-to-model or even
run-to-run. Therefore, a broad brush of 20 to 40 PoP occurred in
many periods. GAH

&&

.AVIATION...

Synopsis: Upper level disturbance will move across Montana
this afternoon and evening with scattered showers and
thunderstorms. Outside of any thunderstorms that occur VFR
conditions will prevail.

SEVERE STORMS POSSIBLE: By around 21Z showers and thunderstorms
will start to form with a handful becoming severe. Severe
potential should last through 06Z before storms either diminish
or move northeast out of the terminals.

Winds: Southeast at 15 to 25 kts...switching to the southwest around
06Z. Winds will be gusty and erratic near thunderstorms.

AEH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, May 21, 3:36 AM MDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT SAT MAY 21 2016

MTZ016>027-059>062-220945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
336 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9PM THIS EVENING FOR
EAST WINDS OF 15 TO 25 MPH THAT COULD TIP OR SWAMP SMALLER CRAFT.

STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MONTANA THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 21, 4:34 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
434 PM MDT SAT MAY 21 2016

MTZ021-212315-
PETROLEUM MT-
434 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD AND CENTRAL
PETROLEUM COUNTIES UNTIL 515 PM MDT...

AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNETT...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNETT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN MONTANA.

LAT...LON 4747 10806 4719 10794 4696 10841 4710 10858
TIME...MOT...LOC 2233Z 228DEG 37KT 4709 10841

TFJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:47 AM MDTSpecial Weather StatementGGWPetroleum43 min
May 21, 4:34 PM MDTSpecial Weather StatementGGWPetroleum41 min
May 21, 5:11 PM MDTSpecial Weather StatementGGW49 min
May 21, 5:24 PM MDTSpecial Weather StatementGGWPhillips51 min
May 21, 5:42 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley63 min
May 21, 5:53 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.